Alert archive / Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Blacksburg, VA

July 23, 20234 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 23, 2023, 5:29 PM EDT for 4 counties in Virginia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2023, 5:29 PM EDT (21:29 UTC)
Expired
Jul 23, 2023, 8:50 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:40 PM EDTFLASH FLOOD1 Wnw Vinton, VALaw enforcement officers and trained spotters reported that Walnut Avenue is closed due to at least six inches of water from Glade Creek is flowing over the road.
Jul 23, 5:55 PM EDTFLASH FLOOD2 Ese Roanoke, VAOne person was rescued from a car stalled out in flood waters at the intersection of Tazewell Avenue and 9th Street.
Jul 23, 5:55 PM EDTFLASH FLOOD2 Ese Roanoke, VAThe intersection of Jamison Avenue and 9th Street is closed due to flooding.
Jul 23, 6:30 PM EDTFLASH FLOOD1 W Roanoke, VAShafers Crossing between 24th Street and Boulevard Street is closed due to water flooding the road.
Jul 23, 6:45 PM EDTFLASH FLOODStewartsville, VAWater flooding roads around Stewartsville.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

960 
WGUS51 KRNK 232129
FFWRNK
VAC019-023-161-770-240330-
/O.NEW.KRNK.FF.W.0018.230723T2129Z-230724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
529 PM EDT Sun Jul 23 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  West Central Bedford County in south central Virginia...
  Southern Botetourt County in west central Virginia...
  Northeastern Roanoke County in west central Virginia...
  The City of Roanoke in west central Virginia...

* Until 1130 PM EDT Sunday.

* At 529 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 1.5 inches in 1 
  hour. Additional rainfall amounts of 1 to 1.5 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Roanoke...                         Vinton...
  Stewartsville...                   Cloverdale...
  Laymantown...                      Hollins...
  Blue Ridge...

This includes the following locations...
	Roanoke Regional Airport.

This includes the following streams and drainages...
  Bore Auger Creek, Carvin Creek, Back Creek, Cook Creek, Buffalo 
  Creek and Coyner Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3727 8001 3731 8001 3737 7996 3738 7979
      3736 7973 3729 7973 3723 7978 3723 7979
      3723 7980 3723 7983 3722 7984 3722 7985
      3722 7987 3720 7989 3720 7993 3724 8003

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

PW
2 follow-up statements
689 
WGUS71 KRNK 232203
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
603 PM EDT Sun Jul 23 2023

VAC019-023-161-770-240330-
/O.CON.KRNK.FF.W.0018.000000T0000Z-230724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Botetourt VA-Roanoke VA-City of Roanoke VA-
603 PM EDT Sun Jul 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT THIS 
EVENING FOR WEST CENTRAL BEDFORD, SOUTHERN BOTETOURT AND 
NORTHEASTERN ROANOKE COUNTIES AND THE CITY OF ROANOKE...

At 603 PM EDT, local law enforcement reported flash flooding due to 
thunderstorms producing heavy rain in Vinton that has closed parts 
of Walnut Avenue. Between 1.5 and 3 inches of rain have fallen. The 
expected rainfall rate is 1 to 2 inches in 1 hour. Additional 
rainfall amounts of 1 to 2 inches are possible in the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Roanoke...                         Vinton...
Stewartsville...                   Cloverdale...
Laymantown...                      Hollins...
Blue Ridge...

This includes the following locations...
	Roanoke Regional Airport.

This includes the following streams and drainages...
  Bore Auger Creek, Carvin Creek, Back Creek, Cook Creek, Buffalo 
  Creek and Coyner Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3727 8001 3731 8001 3737 7996 3738 7979
      3736 7973 3729 7973 3723 7978 3723 7979
      3723 7980 3723 7983 3722 7984 3722 7985
      3722 7987 3720 7989 3720 7993 3724 8003

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

PW
906 
WGUS71 KRNK 240050
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
850 PM EDT Sun Jul 23 2023

VAC019-023-161-770-240100-
/O.CAN.KRNK.FF.W.0018.000000T0000Z-230724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Botetourt VA-Roanoke VA-City of Roanoke VA-
850 PM EDT Sun Jul 23 2023

...FLASH FLOOD WARNING FOR WEST CENTRAL BEDFORD, SOUTHERN BOTETOURT 
AND NORTHEASTERN ROANOKE COUNTIES AND THE CITY OF ROANOKE HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

The heavy rain and the threat of flash flooding has ended. Minor 
flooding is still occurring. Please continue to heed remaining road 
closures.

LAT...LON 3727 8001 3731 8001 3737 7996 3738 7979
      3736 7973 3729 7973 3723 7978 3723 7979
      3723 7980 3723 7983 3722 7984 3722 7985
      3722 7987 3720 7989 3720 7993 3724 8003

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:05 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 23, 2:05 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
205 PM EDT Sun Jul 23 2023

.SYNOPSIS...
An upper disturbance passes across this afternoon and evening.
Low pressure moves along a front across the eastern Carolinas
Monday. High pressure builds in Tuesday and remains across the
Carolinas through the end of the week, with temperatures warming
to above normal

be the dry day of the week under high pressure. Temperatures
will warm through the course of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 146 PM EDT Sunday...

A few strong storms possible this afternoon/evening along with heavy
rain...

Storms already firing up but for now just producing heavy and
lightning, maybe some gusty winds, with DCAPEs above 800 J/kg
along/east of the mountains. MLCAPEs of 500-1000 J/kg should
increase to 1000-1500 this afternoon, with best instability over the
NC foothills/piedmont. Locally damaging winds, maybe hail up to
nickel size possible in the stronger storms but isolated.
Fortunately pwats are in the 1.0 to 1.3 inch range with 1hr rainfall
rates of 1.5 to 2.0"/hr observed. This should limit flooding but any
repeat storms could cause localized flooding issues through this
evening.

Shortwave over KY helping enhance divergence aloft with some weak
low level upslope convergence as well. Overall not a great setup for
numerous storms, so mainly looking at scattered coverage through the
evening and most of this moving east of the mountains by late
afternoon.

Frontal boundary draped over the southeast NC to Florida panhandle
tonight with a low pressure wave moving across it may keep shower or
storm chances going into the morning Monday in the piedmont.

Further west, skies clear enough that fog may become an issue Monday
morning barring any leftover clouds from the exiting wave.

Monday should be drier but vicinity of the front and another wave
aloft may be sufficient for more shower/storm scattered coverage
Monday afternoon but most models favor better coverage north and
east of our forecast area. So for now, have 30 pops from the
Alleghany Highlands of VA southeast to the central VA piedmont, with
isolated coverage as far southwest as the New River Valley into the
NC piedmont.

With moist airmass, low temps will be slightly milder tonight in the
mid to upper 60s east to upper 50s to around 60 west.

Monday should be seasonably warm with 80s for most except some 70s
in the higher elevations.

Forecast confidence is moderate to high on most elements except
storm coverage.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 120 PM EDT Sunday...

An upper level trough will pivot over the region Monday night. This
trough exits the region Tuesday with heights building on Wednesday.
Rain chances through the period are very low with low and mid level
ridging centered over the region. Temperatures will run warmer than
normal with 80s across the mountains and low to mid 90s east. Dew
points in the 60s are not outrageous for this time of year, but with
light winds, temperatures will feel a few degrees warmer than what
they actual are.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 130 PM EDT Sunday...

Heights continue to increase and so will the temperatures Thursday
and Friday. Temperatures across the mountains will range from the
mid and upper 80s to low and mid 90s east of the Blue Ridge.
Rain chances remain low but could see a late day storm pop-up
only to fade in the evening.

Some models are keeping the ridge strong over the region into next
weekend. If this is the case, an approaching front may not move
south of I-64.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 123 PM EDT Sunday...

Have mainly VFR through this evening. Scattered storms will be
hit/miss this afternoon/evening but best chance will be
along/east of ROA/BCB. For now am just going VCTS and amend as
necessary. Any storms fade this evening, though DAN could expect
to have convection around right through midnight.

Overnight the moisture in the low levels and scattering out of
clouds will lead to fog at least across the mountains and
possibly foothills, so have MVFR to IFR at times, with the
lowest at LWB.

Fog/low clouds scatter out around 13-14z with VFR thereafter.
More storms possible but mainly northeast of a line from HSP-LYH
Monday after 18z.

High confidence on ceilings/vsbys and wind through 00z, then
average on cigs/vsbys overnight. Low to moderate confidence on
storms.

EXTENDED AVIATION OUTLOOK...

More afternoon and evening thunderstorms with possible  MVFR
ceiling and visibility Monday. Mainly VFR outside of morning
fog Tue-Fri. Warmer with just isolated afternoon/evening
convection mainly in the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/WP
Hazardous weather outlook, Jul 23, 12:59 PM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1259 PM EDT Sun Jul 23 2023

VAZ013-014-018>020-022>024-034-035-045>047-241700-
Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham-
1259 PM EDT Sun Jul 23 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon through late this evening
will have the potential to produce heavy rain. This may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-241700-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
1259 PM EDT Sun Jul 23 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon through late this evening
will have the potential to produce heavy rain. This may lead to
localized flooding. In addition, an isolated severe thunderstorm is
possible with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>012-WVZ042>044-507-508-241700-
Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1259 PM EDT Sun Jul 23 2023

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 3:39 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
339 PM EDT Sun Jul 23 2023

VAZ018-023-232015-
Botetourt VA-Craig VA-
339 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southeastern Craig
and west central Botetourt Counties through 415 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Castle, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Castle...
Oriskany...
Fincastle...
Abbott...
and Daleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3767 7991 3755 7980 3745 7981 3741 8006
      3742 8008 3740 8012 3739 8016 3749 8022
TIME...MOT...LOC 1939Z 251DEG 27KT 3747 8010

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS
Local storm report, Jul 23, 4:01 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
401 PM EDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Tstm Wnd Dmg     3 SW Stuart             36.60N 80.31W
07/23/2023                   Patrick            VA   911 Call Center

            Tree Down.

0230 PM     Tstm Wnd Dmg     1 ENE Stuart            36.64N 80.27W
07/23/2023                   Patrick            VA   911 Call Center

            Multiple reports of trees down in Stuart.

0235 PM     Tstm Wnd Dmg     2 E Stuart              36.63N 80.25W
07/23/2023                   Patrick            VA   911 Call Center

            Trees Down.

&&
Special weather statement, Jul 23, 4:12 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
412 PM EDT Sun Jul 23 2023

VAZ011-014-018-022-232045-
Giles VA-Montgomery VA-Craig VA-Roanoke VA-
412 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of
west central Roanoke, east central Giles, southwestern Craig and
northeastern Montgomery Counties through 445 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huffman, or near Newport, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sinking Creek...
Huffman...
Mc Donalds Mill...
Simmonsville...
and Bradshaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3730 8050 3737 8053 3747 8029 3738 8020
      3729 8022
TIME...MOT...LOC 2012Z 258DEG 19KT 3735 8043

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Jul 23, 4:46 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
446 PM EDT Sun Jul 23 2023

VAZ019-020-023-232115-
Botetourt VA-Bath VA-Alleghany VA-
446 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of
central Alleghany, southwestern Bath and north central Botetourt
Counties in west central Virginia and the City of Covington through
515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Low Moor, or near Covington, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Covington...
Clifton Forge...
Hot Springs...
Millboro...
Warm Springs...
Iron Gate...
and Lake Moomaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3767 7986 3775 8006 3809 7989 3796 7959
TIME...MOT...LOC 2045Z 209DEG 22KT 3778 7992

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS
Local storm report, Jul 23, 4:53 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
453 PM EDT Sun Jul 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     Ridgeway                36.59N 79.86W
07/23/2023                   Henry              VA   911 Call Center

            Tree Down.

0334 PM     Tstm Wnd Dmg     1 SE Villa Heights      36.69N 79.89W
07/23/2023                   City of MartinsvillVA   911 Call Center

            Tree blocking the entire road.

0340 PM     Tstm Wnd Dmg     1 ESE Villa Heights     36.69N 79.89W
07/23/2023                   City of MartinsvillVA   911 Call Center

            Tree Down.

&&
Special weather statement, Jul 23, 5:05 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT Sun Jul 23 2023

VAZ022-023-033-034-232130-
Botetourt VA-Franklin VA-Roanoke VA-Bedford VA-
505 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of
northeastern Roanoke, west central Bedford, south central Botetourt
and north central Franklin Counties and the City of Roanoke through
530 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vinton, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke...
Vinton...
Stewartsville...
Montvale...
Hollins...
Northwest Smith Mountain Lake...
and Goodview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 8002 3737 7995 3739 7964 3715 7973
TIME...MOT...LOC 2105Z 287DEG 8KT 3726 7990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:23 PM EDTSpecial Weather StatementRNKSmyth22 min
Jul 23, 12:26 PM EDTSpecial Weather StatementRNKCarroll34 min
Jul 23, 12:58 PM EDTSpecial Weather StatementRNKCarroll, Floyd47 min
Jul 23, 1:12 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax108 min
Jul 23, 1:27 PM EDTSpecial Weather StatementRNKPulaski, City of Radford33 min
Jul 23, 1:44 PM EDTSpecial Weather StatementRNKPatrick46 min
Jul 23, 2:07 PM EDTSevere Thunderstorm WarningRNKPatrick53 min
Jul 23, 2:19 PM EDTSpecial Weather StatementRNKFloyd26 min
Jul 23, 2:19 PM EDTSpecial Weather StatementRNKCity of Galax26 min
Jul 23, 2:27 PM EDTSpecial Weather StatementRNKFloyd33 min
Jul 23, 2:27 PM EDTSpecial Weather StatementRNKBotetourt33 min
Jul 23, 2:43 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem32 min
Jul 23, 3:12 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville48 min
Jul 23, 3:39 PM EDTSpecial Weather StatementRNKBotetourt36 min
Jul 23, 3:58 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville62 min
Jul 23, 4:12 PM EDTSpecial Weather StatementRNKCraig33 min
Jul 23, 4:38 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville42 min
Jul 23, 4:46 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington29 min
Jul 23, 4:47 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville3 hr
Jul 23, 5:05 PM EDTSpecial Weather StatementRNKCity of Roanoke25 min
Jul 23, 5:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge62 min
Jul 23, 5:22 PM EDTSevere Thunderstorm WarningRNKBedford, Roanoke, City of Roanoke53 min
Jul 23, 5:32 PM EDTSpecial Weather StatementRNKGiles28 min
Jul 23, 5:50 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem55 min
Jul 23, 6:14 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke61 min
Jul 23, 6:34 PM EDTSpecial Weather StatementRNKGrayson, City of Galax26 min
Jul 23, 7:10 PM EDTSpecial Weather StatementRNKWythe35 min
Jul 23, 7:21 PM EDTSevere Thunderstorm WarningRNKAlleghany54 min
Jul 23, 7:27 PM EDTSpecial Weather StatementRNKCharlotte33 min
Jul 23, 7:28 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg32 min
Jul 23, 7:35 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski, Wythe55 min

Nearby

Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.